I have pmr and have gradually reduced prednisalone down to 5mg daily and was feeling great then in October I found out my husband of 35 years was having an affair, I have been under a huge amount of stress and still am and I have been getting pain in my shoulders again, not as severe as when I was first diagnosed but pretty bad. Can anyone tell me if stress can cause a flare up or is it just coincidence? I increased the prednisalone to 7mg which seems to have helped. When should I try and reduce again? If it is stress related presumably when he is out of my life!

7 Replies

  • Yes - many people would identify stress as a factor in PMR developing at all, probably just as one of many factors that has overloaded the immune system and sent it haywire.

    Bear in mind too though, that such stress will also lead to tension which is very likely to lead to you scrunching your shoulders up - tensing your jaw and so on and all that can also contribute to the pain. But if a bit more pred relieves it I wouldn't worry too much 5mg is a low dose, 7mg is still what is called a physiological dose - and it is probably at these sort of doses that you will notice stress having more effect. Below about 7 or 8mg your body has to start to produce its own corticosteroid, cortisol, again. It can take time - and if your adrenals aren't able to build their own fight or flight response as efficiently then there will be a shortage of steroid.

    Have you got sensible support - emotional and practical? I do hope it all gets sorted out quite quickly because it is a rotten situation to be in - I'm still waiting patiently for my daughter's husband to become an ex-SIL. It can't come soon enough for any of us.

  • Hi Carolpolla

    I am so sorry to hear you are having a bad time

    Please look after yourself PMRpro is right if you are stressed you will have lots of tension in your body I know it is hard to relax with so much going on .But look up relaxation techniques and mindfulness their are lots of tutorials on line.

    Be strong things will get better I was in your situation 13 years ago made up my mind to go it alone and never looked back. So good luck and best wishes to you.

    Big Hug Rose

  • Sorry to hear of your situation. Hopefully you will find strength from the posts on here. Be good to yourself, stick on 7 mg for a while and plan little treats to look forward to every day- either alone or with friends. We all spend a lot of time pandering to our men and our families often at a cost to our well being.

    How about extra hair appointments, new clothes, new make up, trip to cinema/ theatre, little planned walks each day, go out for coffee or to eat, choose nicer food for yourself, visits away to friends,family. Etc etc. Husband will be "unsettled" to find you looking re vamped and out more often .......not sitting at home moping or whatever. He deserves a bit of a shock.

    Easy for me to say I know but might help?

    PMR is hard to bear without extra worries and stress. You can try and reduce again when feeling strong- not now.

  • You will come through this. If we get through having PMR we can cope with anything. "Be kind to yourself " is the mantra of this forum and I have put it up in my kitchen to remind myself!

  • Stress and over doing can cause flares, believe me, I'm living it at the moment. I'm reducing my Pred and at 3 with a hit and miss of 4 so that is why my body feels 100 yrs old at 66, but resting will get me straightened out. Just came back from 2 weeks in Az. and jumped into to much right away! Rest is your best friend, it will help a lot! Blessings💞

  • Yes, I can relate to what you are saying completely. I have recovered from PMR after 4 years, but still take pred at 4.5mg at the moment. I'm so sorry that you have to go through this, but any stress will cause pain - it does with me. Not just achyness, but tiredness too. At the moment, am facing the thought of lots of my family arriving for Christmas and I know it will just wear me out.

    Poor loves, they just don't understand. Why should they? I look good and have regained a lot of my strength, but try telling my adrenals that! And that is where the problem is - adrenals that are not quite as good as they used to be.

    You will find that, as the stress diminishes, so you will begin to feel well again.

    I do hope things improve for you. The same thing happened to me when I was nearly recovered. My partner of 28 years rang me and said he was not coming back. To be honest, it was a bit of a relief. I guess I had sensed it for quite a while. So much for 'true love'. So now I am rebuilding my life - with the help of our darling youngest daughter. She is a 'rock' and I'm so lucky.

    My thoughts are with you,

    Pats 5

  • Thank you to everyone who replied to my post. I am pleased that at least I have a reason for being in pain again and hopefully when things are sorted and my stress levels go down the pain will diminish. I am also grateful for the support and advice about how to cope with the situation emotionally, I have taken all advice on board. I am very lucky that I have fantastic friends and family to support me and I will defnitely be giving myself little treats. Thank you all very much and to anyone who is or has gone through this I empathise and sympathise. I am sure one day I will realise this was the best thing to happen to us. Thanks once again and I wish every one a very happy Christmas


You may also like...